Hail, St. Clair
- When
- July 15, 1:56 PM EST
- Where
- St. Clair County, 2.05 mi SE of Kimball
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.930, -82.520
Two severe thunderstorms developed, one over St. Clair county and the other over Tuscola county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Two severe thunderstorms developed, one over St. Clair county and the other over Tuscola county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 15, 1:30 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 230 PM EDT SUN JUL 15 2012 .AVIATION... //DISCUSSION... AN EMBEDDED SHORTWAVE/VORTICITY CENTER IS CURRENTLY OVER THE SHORELINE OF LAKE HURON NEAR HARBOR BEACH. CONVECTIVE TEMPERATURES WERE REACHED WITH HIGHER 60S DEWPOINTS TO THE SOUTH AND ALLOWED FOR A LOCALIZED MASS CONVECT EPISODE PRIMARILY ACROSS THE FAR EASTERN CWA...ST CLAIR AND MACOMB COUNTIES. THIS AREA HAPPENS TO RESIDE IN THE SOUTHERLY WAA SECTOR OF THIS EMBEDDED SHORTWAVE. SATELLITE IMAGERY SUGGESTS THE NEAR TERM SHOWER/TSTORMS ALONG THIS VORTICITY FILAMENT WILL PUSH EASTWARD INTO ONTARIO/LAKE HURON DURING THE NEXT HOUR. CONFIDENCE IS NOT AT ALL HIGH WITH WHAT WILL EVOLVE OUT OF THE AGITATED CUMULUS LINE BUILDING BACK TO THE SOUTHWEST FROM JACKSON TO GOSHEN. HIGH RESOLUTION MODELS SUGGESTS THAT AS THE SHORTWAVE LOBE IN ASSOCIATION WITH THE HARBOR BEACH CENTER SETTLES SOUTHWARD DURING THE AFTERNOON HOURS THE NEXT CHANCE FOR SHOWERS AND TSTORM WILL OCCUR ALONG THIS FEATURE TRENDING FROM NORTH TO SOUTH BETWEEN 18-00Z. THIS HAS BEEN TIMED FOR THE TAF SITES WITH A TEMPO GROUP. OTHERWISE...MIDLEVEL DRY AIR ADVECTION TONIGHT WILL BRING VFR TO SKC SKIES. AT KDTW...LEFT OUT THIS INITIAL ROUND OF SHOWERS AND TSTORMS AS THIS EARLY ACTIVITY HAS BEEN FAVORING TO THE NORTHEAST AND WILL EXIT MOMENTARILY. WILL WATCH TWO ADDITIONAL FEATURES FOR THUNDERSTORMS DEVELOPMENT. THE FIRST IS WITH THE TRAILING LINE OF CUMULUS OVER SOUTH CENTRAL LOWER MICHIGAN...WHILE THE SECOND IS WITH DEEPER SHORTWAVE ENERGY NOW SINKING SOUTHWARD INTO THE SAGINAW BAY AREA. //DTW THRESHOLD THREATS... * LOW CONFIDENCE IN TIMING CEILING HEIGHTS ABOVE 5000 FEET DURING THE AFTERNOON * LOW CONFIDENCE IN TIMING OF THUNDERSTORM POTENTIAL FOR THE AFTERNOON HOURS. && .PREV DISCUSSION...ISSUED 327 AM EDT SUN JUL 15 2012 SHORT TERM...TODAY AND TONIGHT COMPACT SHORTWAVE EVIDENT ON WV IMAGERY WRAPPING INTO NORTHERN LOWER MICHIGAN IS SUPPORTING ONGOING ORGANIZED ACTIVITY THERE THIS MORNING. ELSEWHERE, LITTLE HAS CHANGED AS LOOSELY ORGANIZED MOISTURE TRANSPORT WITHIN A WEAK SYNOPTIC FORCING REGIME AND MODEST ELEVATED INSTABILITY HAS BEEN SUFFICIENT TO MAINTAIN NOTHING BETTER THAN SPORADIC/SCATTERED SHOWER ACTIVITY THROUGH MUCH OF THE EARLY MORNING HOURS. ALTHOUGH THE ACTIVITY OVER NORTHERN LOWER MICHIGAN IS LIKELY TO REMAIN TIED TO THE STRONGER SHORTWAVE FORCING TO OUR NORTH, THE APPROACH OF THE UPPER TROUGH AXIS AND ITS ASSOCIATED REFLECTION AT THE SURFACE WILL FAVOR AN INCREASE IN SHOWER COVERAGE THROUGH THE MORNING AND EARLY AFTERNOON. DESPITE COOLING IN THE MID-LEVELS, DIURNAL DESTABILIZATION IS UNLIKELY TO REACH ITS FULL POTENTIAL, EXCEPT PERHAPS ACROSS THE EASTERN QUARTER OF THE CWA, AS THE THERMAL TROUGH AXIS IS FORECAST TO TRACK ACROSS THE FORECAST AREA ROUGHLY COINCIDENT WITH THE SHORTWAVE MASS TROUGH AXIS...EXITING TO THE EAST BY EARLY AFTERNOON. THIS WILL LEAVE ONLY A NARROW TIME WINDOW ACROSS THE EASTERN PORTION OF THE CWA TO SEE A ROUND OF HEAVIER SHOWERS OR PERHAPS A FEW THUNDERSTORMS AS 100MB MLCAPE REACHES VALUES AS HIGH AS 1500 J/KG. HIGHS WILL ONCE REACH 88-92F. SHORTWAVE RIDGING WILL QUICKLY BUILD IN AFTER 00Z, WHICH WILL ALLOW THE MID-LEVEL THERMAL FIELD TO REBOUND AND EFFECTIVELY SHUT OFF ALL PRECIPITATION POTENTIAL. WEAK GRADIENT FLOW AND MOSTLY CLEAR SKIES WILL ALLOW OVERNIGHT LOWS TO FALL INTO THE MID TO UPPER 60S. LONG TERM...MONDAY THROUGH SATURDAY MID LEVEL RIDGING WILL EXPAND ACROSS THE SOUTHERN GREAT LAKES REGION ON MONDAY. LOW LEVEL WEST-SOUTHWESTERLY FLOW WILL INCREASE ACROSS THE STATE WHICH WILL IN TURN ADVECT THE HOT AIR NOW OVER THE PLAINS BACK INTO SE MI /WITH 850MB TEMPS RISING TO 20-24C MON INTO TUES/. AN EXPANSIVE AREA OF ANTI CYCLONIC VORTICITY ADVECTION WILL OVERSPREAD LOWER MI MONDAY AND MON NIGHT AS IT CASCADES THE TOP OF THE MID LEVEL RIDGE...SUPPORTING A DRY FORECAST. NAM AND ECMWF SOUNDINGS INDICATE VERY DRY LOW LEVEL AIR AND AMPLE SUNSHINE ON MONDAY WILL BOOST MIXING DEPTHS UP TOWARD 7K FT...SUGGESTING DAYTIME HIGHS TOPPING OUT IN THE LOW-MID 90S. DIURNAL MIXING SHOULD ALLOW SFC DEWPOINTS TO DROP OFF INTO THE 50S...WHICH WILL KEEP HEAT INDICES BELOW MID 90S. A COLD FRONT WILL DROP INTO NORTHERN MICHIGAN FROM ONTARIO MONDAY NIGHT AND TUES...BEING DRIVEN SOUTH BY MID LEVEL HEIGHT FALLS ACROSS NRN ONTARIO AND QUEBEC. MODEL SOLUTIONS REMAIN IN GENERALLY GOOD AGREEMENT IN DEPICTING A CORRESPONDING INCREASE IN WESTERLY FLOW ACROSS THE GREAT LAKES...WHICH WILL ADVECT AN ELEVATED MIXED LAYER ORIGINATING FROM THE NRN PLAINS INTO LOWER MI BY TUES. THIS WILL RESULT IN A CORRIDOR OF VERY WARM LOW LEVEL AIR OVER CNTRL AND SRN LOWER MI. DIURNAL MIXING IN THIS AIRMASS WILL THEN SUPPORT AFTERNOON HIGHS FROM THE MID 90S TO NEAR 100 /2 METER TEMPS ON THE NAM ACTUALLY SUGGEST LOW 100S/. SOME MODEST MOISTURE ADVECTION IN ADVANCE OF THE SFC FRONT IS EXPECTED TO HOLD SFC DEWPOINTS IN THE 60S...WHICH MAY RESULT IN HEAT INDICES EXCEEDING 100 TUES AFTERNOON. THE SFC COLD FRONT IS LIKELY TO ACCELERATE SOUTH ACROSS LAKE HURON TUES AFTERNOON...WHICH MAY BRING THE MARINE LAYER INTO THE EASTERN THUMB AND ARGUES FOR LOWER FCST HIGHS ALONG LAKE HURON AND POSSIBLY ALONG LAKE ST CLAIR. WHILE MODEL SOLUTIONS CONTINUE TO SHOW SOME SEMBLANCE OF A SHORT WAVE FEATURE ROLLING ACROSS SRN MI ON TUES...THE MID LEVEL CAP WILL BE QUITE STRONG. IT IS ALSO DOUBTFUL AT THIS TIME IF CONVERGENCE ALONG THE LAKE MODIFIED COLD FRONT WILL BE ENOUGH TO BREAK THIS CAP...WHICH WILL SUPPORT A CONTINUATION OF A DRY FORECAST TUES. THE REMAINDER OF THE SFC COLD FRONT SHOULD PUSH ACROSS SE MI TUES NIGHT/EARLY WED MORNING. THE LARGER SCALE FORCING WILL HOWEVER BE TIED TO THE MID LEVEL FRONT...WHICH THE BULK OF MODELS BRING ACROSS SRN MI LATE TUES NIGHT THROUGH EARLY WED AFTERNOON. THERE WILL BE AN AXIS OF HIGH THETA E AIR IN THE MID LEVELS WITH DEEP LAYER FGEN BEING SUSTAINED BY ENTRANCE REGION JET DYNAMICS...WHICH WILL SUPPORT A GOOD CHANCE OF SHOWERS AND SCT TSTMS ALONG THE MID LEVEL FRONT. WHILE THIS SYSTEM WILL PROVIDE AN OPPORTUNITY FOR WIDESPREAD RAIN ACROSS SE MI...THE FORCING WILL LIKELY BE BRIEF AND INSTABILITY IS NOT EXPECTED TO BE TOO HIGH. SO IT IS DOUBTFUL IF RAINFALL AMOUNTS WILL PUT MUCH OF A DENT IN THE DROUGHT CONDITIONS. COOLER AND DRIER AIR WILL OVERSPREAD THE REGION IN THE WAKE OF THE COLD FRONT AS A STRONG CANADIAN HIGH BUILDS INTO THE EASTERN LAKES. THE MEDIUM RANGE MODEL SUITE INDICATE THE EASTERN CANADIAN LONG WAVE TROUGH REMAINING RATHER PROGRESSIVE...WHICH WOULD RESULT IN THE MID LEVEL RIDGE BUILDING BACK TOWARD THE GREAT LAKES BY THE END OF THE FORECAST PERIOD. THIS SUGGEST ANOTHER WARMING TREND NEXT WEEKEND. MARINE... A WEAK SURFACE PRESSURE GRADIENT WILL MAINTAIN QUIET MARINE CONDITIONS THROUGH MONDAY MORNING WITH WINDS OF GENERALLY 10 KNOTS OR LESS FOR NEARSHORE ZONES AND 10 TO 15 KNOTS OVER THE OPEN WATERS. WAVES WILL BE 2 FEET OR LESS ACROSS AREA WATERS DURING THIS TIME. BREEZY SOUTH WINDS OF 15 TO 20 KNOTS WILL THEN SPREAD ACROSS LAKE HURON ON MONDAY AFTERNOON...GRADUALLY TURNING TOWARD THE WEST SOUTHWEST ON MONDAY NIGHT AS A FRONT SHIFTS THROUGH THE AREA. CONDITIONS MAY APPROACH SMALL CRAFT ADVISORY FOR SAGINAW BAY AND AROUND THE THUMB ON MONDAY NIGHT AS THE SUSTAINED BREEZE MAY FORCE WAVE HEIGHTS INTO THE 3 TO 5 FOOT RANGE AWAY FROM THE IMMEDIATE SHORELINE. IMPROVING CONDITIONS ON TUESDAY WILL BE FOLLOWED BY MORE TRANQUIL CONDITIONS FOR THE REST OF THE WEEK AS HIGH PRESSURE SETTLES ACROSS THE GREAT LAKES. THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND AGAIN MONDAY NIGHT THROUGH EARLY WEDNESDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....CB SHORT TERM...JVC LONG TERM....SC MARINE.......JVC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 306 AM EDT SUN JUL 15 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-160715- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 306 AM EDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY, BUT SEVERE WEATHER IS NOT EXPECTED. WIND GUSTS AROUND 30 MPH AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE STRONGEST STORMS AS THEY MOVE TOWARD THE EAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AND WEDNESDAY AS A COLD FRONT PUSHES THROUGH THE AREA FROM NORTH TO SOUTH. EXCESSIVE HEAT WARNINGS AND/OR HEAT ADVISORIES MAY BE NEEDED ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-160715- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 306 AM EDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY, BUT SEVERE WEATHER IS NOT EXPECTED. WIND GUSTS AROUND 30 MPH AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE STRONGEST STORMS AS THEY MOVE TOWARD THE EAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY AS A COLD FRONT PUSHES THROUGH THE AREA FROM NORTH TO SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. JVC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 216 PM EDT SUN JUL 15 2012 MIZ049-151915- HURON- 216 PM EDT SUN JUL 15 2012 ...SPECIAL WEATHER STATEMENT... AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HARBOR BEACH...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... HELENA BY 225 PM EDT... WHITE ROCK BY 245 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEHNKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 229 PM EDT SUN JUL 15 2012 MIZ063-151915- ST. CLAIR- 229 PM EDT SUN JUL 15 2012 ...SPECIAL WEATHER STATEMENT... AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF PORT HURON...MOVING EAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MARYSVILLE BY 245 PM EDT... PORT HURON BY 250 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. RBP
The Detroit radar (KDTX), 82 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Power line reported down along Snover Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403852, 403857, 403853, 403856.